Overdoses of tricyclic antidepressants (TCAs) like Amitriptyline are among the commonest causes of drug poisoning seen in emergency departments. In fact, TCAs are considered more dangerous, and more likely to be lethal in the case of an overdose than Selective Serotonin Reuptake Inhibitors (SSRIs). That’s why it is prescribed only as a second-line therapy and in low doses.
Some people may misuse or overdose on antidepressants either intentionally or not – to boost the drugs' effects or to self-harm. You should be aware of the risks so you can seek treatment immediately if you recognize them and prevent a potentially fatal outcome.
AddictionResource authors say the signs of TCA overdose can vary from one individual to another. They may be mild in some and severe in others. But if a user complains of some of the symptoms mentioned in the infographic below, call their health care provider, 911, or your local Poison Control hotline a.s.a.p.
Infographic by: addictionresource